Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 293, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 25, 2024, 5:24 PM CDT for Boone County, Missouri. It was in force for 66 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2024, 5:24 PM CDT (22:24 UTC)
- Expired
- Jun 25, 2024, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Boone County, MO
The radar
The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:42 PM CDT | TSTM WND DMG | 1 Sse Centralia, MO | Tree down into live power lines. Time estimated from radar. |
| Jun 25, 5:44 PM CDT | TSTM WND DMG | 1 Sw Centralia, MO | Large tree limb blocking road. Time estimated from radar. |
| Jun 25, 5:56 PM CDT | TSTM WND DMG | 1 Nw Columbia, MO | Large tree limb down blocking road at 20 block of Austin Avenue. Time estimated from radar. |
| Jun 25, 5:56 PM CDT | TSTM WND DMG | 1 Se Columbia, MO | Tree and power pole down at the 2100 block of Woodlea. Time estimated from radar. |
| Jun 25, 5:56 PM CDT | TSTM WND DMG | 4 Ene Midway, MO | Tree down blocking road, time estimated from radar. |
| Jun 25, 6:02 PM CDT | TSTM WND DMG | 4 E Columbia, MO | Boone County 911 relayed video of a large tree that was down on a parked car near St. Charles Road and Clark Lane on the northeast side of Columbia. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- -105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236
WUUS53 KLSX 252224
SVRLSX
MOC019-252330-
/O.NEW.KLSX.SV.W.0293.240625T2224Z-240625T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
524 PM CDT Tue Jun 25 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Boone County in central Missouri...
* Until 630 PM CDT.
* At 523 PM CDT, a severe thunderstorm was located 8 miles north of
Midway, moving east at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Columbia, Centralia, Hallsville, Sturgeon, and Murry.
This includes Interstate 70 in Missouri between exits 124 and 133.
This also includes Finger Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 9232 3924 9210 3906 9211 3906 9213
3904 9213 3903 9214 3902 9213 3899 9214
3898 9215 3896 9214 3891 9216 3893 9240
TIME...MOT...LOC 2223Z 279DEG 18KT 3911 9249
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Maples2 follow-up statements
945
WWUS53 KLSX 252302
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
602 PM CDT Tue Jun 25 2024
MOC019-252330-
/O.CON.KLSX.SV.W.0293.000000T0000Z-240625T2330Z/
Boone MO-
602 PM CDT Tue Jun 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL BOONE COUNTY...
At 600 PM CDT, a severe thunderstorm was located over Hallsville,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbia and Murry.
This also includes Finger Lakes State Park.
This includes Interstate 70 in Missouri between exits 124 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3906 9211 3906 9213 3904 9213 3903 9214
3902 9213 3899 9214 3898 9215 3896 9214
3891 9216 3893 9240 3910 9236
TIME...MOT...LOC 2300Z 270DEG 18KT 3908 9225
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maples263
WWUS53 KLSX 252324
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
624 PM CDT Tue Jun 25 2024
MOC019-252333-
/O.EXP.KLSX.SV.W.0293.000000T0000Z-240625T2330Z/
Boone MO-
624 PM CDT Tue Jun 25 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOONE COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3906 9211 3906 9213 3904 9213 3903 9214
3902 9213 3899 9214 3898 9215 3896 9214
3891 9216 3893 9240 3910 9236
TIME...MOT...LOC 2323Z 279DEG 18KT 3906 9211
$$
MaplesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:33 PM CDT, 1 hour 51 minutes earlier. Its key messages:
- Dangerous levels of heat will continue through early this evening for portions of the area, as heat index values climb to around 105 degrees. A Heat Advisory remains in effect through this evening where confidence is highest in these values and impacts.
- Scattered to numerous thunderstorms are expected this evening and/or overnight. A few of these storms may become strong to severe, with the main threat being damaging wind gusts.
Area forecast discussion, Jun 25, 3:33 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
333 PM CDT Tue Jun 25 2024
.KEY MESSAGES...
- Dangerous levels of heat will continue through early this
evening for portions of the area, as heat index values climb to
around 105 degrees. A Heat Advisory remains in effect through
this evening where confidence is highest in these values and
impacts.
- Scattered to numerous thunderstorms are expected this evening
and/or overnight. A few of these storms may become strong to
severe, with the main threat being damaging wind gusts.
&&
.SHORT TERM... (Through Wednesday)
Issued at 332 PM CDT Tue Jun 25 2024
A cold front is currently stretched west to east across Iowa and far
northern Illinois. Convection just ahead of the front from this
morning has maintained itself into the afternoon and formed several
outflow boundaries that are moving southward over the CWA. South of
the front and outflows is a hot airmass with widespread temperatures
in the mid to upper 90s, with locations within the St. Louis metro
currently around 100 degrees. With dew points in the upper 60s to
low 70s, this heat has yielded 3,000+ J/kg of SBCAPE per recent SPC
mesoanalysis. While this amount of instability ahead of outflow
boundaries and among ongoing convection is concerning, 0-6 km bulk
shear remains relatively weak (20 kts or less), leading to updrafts
being mostly short-lived baring an organized cold pool. Given the
inverted "V" seen in local soundings among models and ACARS out of
Lambert Airport (KSTL), damaging wind gusts continue to be the
primary concern with any convection this afternoon. While severe
hail (1" in diameter) is possible, the freezing level and warm low-
level temperatures will likely make it quite difficult for severe-
size hail stones to reach the surface. This threat will be mostly
confined to west-central Illinois in the near this afternoon.
A complicated convective scenario remains for this evening and
tonight across the area. Currently, a weak shortwave/MCV is drifting
eastward toward the CWA across western Missouri. There is a low
chance that this feature may produce isolated convection across
portions of central and eastern Missouri late this afternoon and
evening, and if this occurs, the primary threat would be damaging
wind gusts. Additional convection is expected along the cold front
later tonight as it sags further southward toward the area.
Instability will have decreased, but still be on the order of
around 1,500 J/kg for MUCAPE. Shear will remain weaker at around 20
kts, leading to multicell convection that CAMs show congealing
across Iowa and moving south-southeastward toward the CWA as an MCS.
This round of convection has the greatest chance to be strong to
severe where it tracks, with the main threat being damaging wind
gusts. CAMs have varied with the track and timing of this MCS,
though at least have been consistently trending slower with the
system. Current thinking is that it will move into the CWA around
3am and exit through Wednesday morning.
The front will slowly move through and exit the CWA in the wake of
the convection tomorrow morning, with northerly low-level flow
advecting cooler air into the CWA. This, paired with lingering cloud
cover for portions of the area, will keep temperatures relatively
cooler CWA-wide, with afternoon temperatures remaining in the mid to
upper-80s.
Elmore
&&
.LONG TERM... (Thursday through Next Tuesday)
Issued at 332 PM CDT Tue Jun 25 2024
The consensus among ensemble clusters and deterministic guidance is
that upper-level ridging will gradually build back into the Middle
Mississippi Valley on Thursday. As a result, high pressure at the
surface will shift eastward, causing low-level flow to become
increasingly southerly-southeasterly. While the more
southeasterly component of the winds does not support robust warm-
air advection, a majority of global ensemble members show 850 mb
temperatures rising by a couple of degrees through the day,
climatologically favoring a slight bump in temperatures at the
surface compared to Wednesday mainly along and south of I-70.
The upper-level ridge builds further into the region on Friday as a
trough digs across the Northern Plains. Upper-level flow over the
Middle Mississippi Valley will become increasingly southwesterly,
and the previously mentioned surface high will continue to shift
eastward. Low-level flow will become more southerly, advecting
warmer air into the region and pushing 850 mb temperatures to at
least 20 degrees C (roughly the 25th percentile of ensemble
guidance). The result will be a return of surface temperatures in
the low to mid-90s. However, a potential limiting factor to this
heat is convection during the day associated with a shortwave
traversing the northern periphery of the ridge. If this convection
and/or convective debris passes through the CWA, we could see
resulting temperatures 5-10 degrees cooler than currently forecast.
Guidance consensus is that a cold front associated with the main
upper-level trough will move through the region sometime Saturday as
the trough traverses the Upper-Midwest. At this lead time, spread is
understandably large in the timing of this front. If the front is
quicker, temperatures on Saturday may only top out in the low to mid-
80s. If the front is slower, temperatures may reach the low to mid-
90s. Regardless, quasi-zonal to northwesterly flow aloft and
northerly surface flow behind the front will keep temperatures
cooler for at least Sunday before ridging builds back in to the
region early next week, marking the return of a period of heat.
Elmore
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1220 PM CDT Tue Jun 25 2024
A complicated scenario is expected this TAF period, with multiple
rounds of thunderstorms possible at all local terminals.
Currently, thunderstorms are ongoing over portions of northeastern
Missouri and west-central Illinois, impacting the area around
KUIN. These thunderstorms are expected to sink southward this
afternoon - possibly impacting KSUS, KSTL, and/or KCPS. However,
confidence in impacts at these terminals is low at this time.
Another round of storms is expected overnight, but the timing is
uncertain. The current timing in the TAFs represent the window in
which confidence is highest in impacts. However, each of the local
terminals could experience multiple rounds overnight, potentially
sooner and/or later than currently indicated. Main concerns for
impacts to any local terminals with thunderstorms is reductions in
visibility, lightning, and gusty winds. Thunderstorm chances are
expected to diminish late tomorrow morning.
Elmore
&&
.CLIMATE...
Issued at 353 AM CDT Mon Jun 24 2024
With hot temperatures forecast, here are some of the daily high
temperature records:
MON JUN 24 TUE JUN 25
ST LOUIS 102 in 1988 102 in 1954
COLUMBIA 103 in 1988 102 in 1988
QUINCY 99 in 1988 102 in 1931
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Clinton IL-
Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jun 25, 3:39 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 339 PM CDT Tue Jun 25 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-262045- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 339 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Hot and humid conditions are producing heat index values of 105 and higher across parts of central and eastern Missouri as well as southwest Illinois. Please see the Heat Advisory product for details. Thunderstorms are expected across portions of the area through tonight. A few storms will be capable of primarily damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms across portions of the area Wednesday morning and at times Friday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage or hail to NWS St. Louis. Elmore
In the hours before
Local storm report, Jun 25, 2:57 PM CDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
257 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Tstm Wnd Dmg Versailles 39.89N 90.66W
06/25/2024 Brown IL Emergency Mngr
EM reported power poles and trees down over
the north side of town. Time estimated from
radar.
&&
MRMLocal storm report, Jun 25, 5:21 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
521 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Tstm Wnd Dmg Vandalia 39.31N 91.48W
06/25/2024 Audrain MO Law Enforcement
A few large trees and limbs down in
Vandalia.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:53 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Lincoln, Monroe, Montgomery, Pike, Ralls | 52 min |
| Jun 25, 5:01 PM CDT | Severe Thunderstorm Warning | LSX | Boone | 44 min |
| Jun 25, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 46 min |
| Jun 25, 5:51 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Moniteau | 39 min |
| Jun 25, 6:07 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 38 min |
| Jun 25, 6:10 PM CDT | Flash Flood Warning | LSX | Audrain, Monroe, Pike, Ralls | 3 hr |
| Jun 25, 6:17 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.